Flood, Ballard
- When
- December 8, 12:00 PM CST to December 20, 3:00 PM CST
- Where
- Ballard forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
Minor flooding of the Ohio River occurred, mostly from the confluence with the Tennessee River at Paducah south to the Mississippi River. Primarily bottomland fields and woodlands were flooded.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Minor flooding of the Ohio River occurred, mostly from the confluence with the Tennessee River at Paducah south to the Mississippi River. Primarily bottomland fields and woodlands were flooded. A few parks and river access roads were flooded, including one state-maintained road, Kentucky 787 from mile post 0 to 1 in McCracken County. The river crested above flood stage twice at Paducah, where flood stage is 39 feet. The first crest was 42.2 feet on the 10th. The second crest was 41.8 feet on the 16th. The river barely rose above the 40-foot flood stage at Smithland, cresting at 40.1 feet on the 10th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 8, 1:00 AM CST, 11 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 100 AM CST WED DEC 8 2004 .DISCUSSION... LATEST SURFACE ANALYSIS DEPICTS HIGH PRESSURE BUILDING INTO THE FA FROM THE SOUTH. TWO LOW PRESSURE SYSTEMS WERE SITUATED TO THE NORTHEAST AND NORTHWEST. ONE WAS JUST NORTH OF NY STATE WITH A PARTIALLY OCCLUDED FRONT EXTENDING SOUTHEAST TO EASTERN SEABOARD. THEN A COLD FRONT ARCING SOUTHWEST ALONG THE EAST COAST AND INTO THE GULF. IR SAT PICS SHOW LOW CLOUDS FINALLY CLEARING OUT OF THE NORTH. HOWEVER...HIGH CLOUDS WERE RAPIDLY ADVANCING FROM THE WEST. THE 00Z WED MODEL RUNS SHOW RSNBL AGREEMENT BETWEEN THE GFS AND ETA THROUGH 36 HOURS ON THE SOUTHERN STREAM SYSTEM. AFTER THAT HOWEVER THE SOLUTIONS DEPART. THE ETA HANGS UP THE SOUTHERN SYSTEM AND TRIES TO PHASE IT WITH THE NORTHERN LOW DIVING INTO THE REGION. AT PLACES SURFACE LOW OVER CENTRAL KY BY 12Z FRI...THUS KEEPING MOST PRECIP CHCS TO THE EASTERN SECTIONS. THE GFS IS MUCH SLOWER AND HAS THE SFC LOW CENTERED NEAR CHI WITH SIMILAR PLACEMENT OF THE UPPER LOW TO THE ETA OVER MO. THEREFORE THE WETTER GFS SPREADS MOISTURE MUCH FURTHER WEST AND PHASES WITH SOUTHERN SYSTEM LATER AND FARTHER EAST. CURRENT GRIDS DRIER THAN ANY OF THE AFOREMENTIONED SOLUTIONS. THEREFORE... WILL AT LEAST DAMPEN THINGS UP TO THE DRIER ETA. TEMPS DROP INTO THE MID 30S FRI NGT/SAT AM. HOWEVER MOISTURE SHOULD BE EAST OF THE FA BY THEN. BUT WILL MONITOR SUCCESSIVE RUNS FOR THE POSSIBILITY OF INTRODUCING THE S WORD. OTHER THAN PRECIP CHC NO MAJOR CHANGES PLANNED. FOR TEMPS MET TOO COOL FOR TDY AND WILL BLEND THE WARMER FWC AND MAV GUIDANCE 1ST PERIOD. AFTER THAT MODELS IN RSNBL AGREEMENT AND WILL FOLLOW TREND. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && KH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 315 AM CST WED DEC 8 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-090915- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- 315 AM CST WED DEC 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT MINOR FLOODING IS FORECAST TO CONTINUE ALONG PORTIONS OF THE LOWER OHIO AND MID MISSISSIPPI RIVERS. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR MORE DETAILED FLOODING INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MINOR FLOODING IS FORECAST TO CONTINUE ALONG PORTIONS OF THE LOWER OHIO AND MID MISSISSIPPI RIVERS. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR MORE DETAILED FLOODING INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428766, 5428767, 5428768.